Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS La Crosse, WI

July 20, 2017Houston County, Winona County, Minnesota; La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2017, 2:13 AM CDT for Houston County, Winona County, Minnesota; La Crosse County, Trempealeau County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 2:13 AM CDT (07:13 UTC)
Expired
Jul 20, 2017, 3:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 20 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-693 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS53 KARX 200713
SVRARX
MNC055-169-WIC063-121-200800-
/O.NEW.KARX.SV.W.0176.170720T0713Z-170720T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
213 AM CDT THU JUL 20 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Northeastern Houston County in southeastern Minnesota...
  La Crosse County in west central Wisconsin...
  Southern Trempealeau County in west central Wisconsin...

* Until 300 AM CDT

* At 213 AM CDT, a severe thunderstorm was located near Trempealeau,
  or 10 miles northwest of La Crescent, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Brice Prairie around 220 AM CDT. 
  La Crescent, Onalaska and Holmen around 225 AM CDT. 
  La Crosse, French Island, La Crosse Airport and Hokah around 230 
  AM CDT. 
  West Salem around 235 AM CDT. 
  Bangor around 240 AM CDT. 

Other locations impacted by this severe thunderstorm include Medary,
Burns, New Hartford, Mound Prairie and Rockland.

People attending the La Crosse County Interstate Fair should seek
safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4372 9143 4398 9166 4403 9159 4403 9156
      4404 9157 4408 9152 4409 9115 4407 9115
      4407 9091 4373 9091
TIME...MOT...LOC 0713Z 316DEG 36KT 4397 9140 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
2 follow-up statements
254 
WWUS53 KARX 200730
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
230 AM CDT THU JUL 20 2017

WIC121-200740-
/O.CAN.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Trempealeau WI-
230 AM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4372 9143 4390 9157 4392 9156 4392 9145
      4393 9142 4408 9116 4407 9115 4407 9091
      4373 9091
TIME...MOT...LOC 0730Z 315DEG 36KT 4384 9122 

$$

MNC055-169-WIC063-200800-
/O.CON.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Winona MN-Houston MN-La Crosse WI-
230 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN WINONA...NORTHEASTERN HOUSTON AND LA CROSSE
COUNTIES...

At 230 AM CDT, a severe thunderstorm was located over French Island,
or over La Crosse, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  West Salem around 235 AM CDT. 
  Bangor around 240 AM CDT. 

Other locations impacted by this severe thunderstorm include Medary,
Burns, New Hartford, Mound Prairie and Rockland.

People attending the La Crosse County Interstate Fair should seek
safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4372 9143 4390 9157 4392 9156 4392 9145
      4393 9142 4408 9116 4407 9115 4407 9091
      4373 9091
TIME...MOT...LOC 0730Z 315DEG 36KT 4384 9122 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp
209 
WWUS53 KARX 200742
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
242 AM CDT THU JUL 20 2017

MNC169-200752-
/O.CAN.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Winona MN-
242 AM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINONA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4372 9143 4383 9151 4384 9146 4383 9132
      4385 9127 4392 9108 4394 9097 4396 9091
      4373 9091
TIME...MOT...LOC 0742Z 316DEG 36KT 4375 9110 

$$

MNC055-WIC063-200800-
/O.CON.KARX.SV.W.0176.000000T0000Z-170720T0800Z/
Houston MN-La Crosse WI-
242 AM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN HOUSTON AND SOUTHEASTERN LA CROSSE COUNTIES...

At 242 AM CDT, a severe thunderstorm was located near Coon Valley, or
8 miles southeast of La Crosse, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Houston and southeastern La Crosse Counties, including
the following locations: Medary, Mound Prairie, Rockland, County
Roads G And H and Irish Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4372 9143 4383 9151 4384 9146 4383 9132
      4385 9127 4392 9108 4394 9097 4396 9091
      4373 9091
TIME...MOT...LOC 0742Z 316DEG 36KT 4375 9110 

HAIL...1.00IN
WIND...60MPH
 
$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:25 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 12:25 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1225 AM CDT Thu Jul 20 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM CDT Thu Jul 20 2017

Some differences between the latest hi-res models on what happens
overnight. Once the current band moves off to the southeast, the
models are split as to whether this will be the last of the
convection or whether another band will form back to the west and
move over the area. Because of this will keep a VCTS going behind
this band at both airports through about 10Z. Included some fog
with MVFR conditions for late tonight with all the low level
moisture in place and light winds. Once any fog burns off later
this morning, looks like VFR conditions should prevail for the
rest of the day as convection later in the day should be well
south of both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT this morning for WIZ032>034-041-
     042.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ079.

IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Jul 19, 8:57 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
857 PM CDT Wed Jul 19 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
857 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected during the overnight hours. The storms
will be capable of producing heavy rainfall. If the storms track
over the same areas that received heavier rains this evening,
flooding may develop. At this time it appears that portions of
southeast Minnesota into southwest and central Wisconsin will see
the heaviest rain. The heavy rain will end by 4 AM across
southeast Minnesota and by 6 AM across western into central
Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Local storm report, Jul 20, 1:14 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 WSW WEST SALEM        43.90N 91.10W
07/20/2017  M3.43 INCH       LA CROSSE          WI   NWS EMPLOYEE

            STORM TOTAL.

&&

MH
Local storm report, Jul 20, 1:55 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
155 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      2 E COCHRANE            44.23N 91.79W
07/20/2017                   BUFFALO            WI   LAW ENFORCEMENT

            COUNTY ROAD O IS UNDER 1 FT OF WATER, AND
            THE ROAD IS COMPLETELY CLOSED.

&&

MH
Local storm report, Jul 20, 1:56 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      1 NW FOUNTAIN CITY      44.13N 91.72W
07/20/2017                   BUFFALO            WI   LAW ENFORCEMENT

            STANDING WATER NEAR THE KWIK TRIP IN
            FOUNTAIN CITY.

&&

MH
Local storm report, Jul 20, 1:58 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     ALMA                    44.31N 91.91W
07/19/2017                   BUFFALO            WI   LAW ENFORCEMENT

            POWER LINE DOWN. TIME ESTIMATED FROM RADAR.

&&

MH
Local storm report, Jul 20, 2:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     FLASH FLOOD      4 NE PICKWICK           44.02N 91.55W
07/20/2017                   WINONA             MN   LAW ENFORCEMENT

            MUDSLIDE COVERING SOUTHBOUND LANES OF US
            HIGHWAY 61 AT COUNTY HIGHWAY 15.

&&

MH
Local storm report, Jul 20, 2:03 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLASH FLOOD      7 WSW BLAIR             44.26N 91.35W
07/20/2017                   TREMPEALEAU        WI   DEPT OF HIGHWAYS

            ALL LANES OF STATE HIGHWAY 95 CLOSED BETWEEN
            ARCADIA AND BLAIR DUE TO FLOOD WATERS.

&&

MH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:18 PM CDTRiver Flood WarningARXOlmsted, Winona23 hr
Jul 19, 9:44 PM CDTFlash Flood WatchARXWabasha9 hr
Jul 20, 12:09 AM CDTSevere Thunderstorm WarningARXWinona51 min
Jul 20, 12:39 AM CDTSevere Thunderstorm WarningARXHouston34 min
Jul 20, 1:29 AM CDTFlash Flood WarningARXWabasha, Winona4 hr
Jul 20, 2:20 AM CDTFlash Flood WarningARXHouston, Winona6 hr
Jul 20, 5:24 AM CDTAreal Flood WarningARXWinona3 hr
Jul 20, 11:31 AM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more40 hr
Jul 19, 7:02 PM CDTSevere Thunderstorm WarningARXRichland, Vernon58 min
Jul 19, 7:20 PM CDTSevere Thunderstorm WarningARXCrawford, Grant, Richland55 min
Jul 19, 8:03 PM CDTSevere Thunderstorm WarningARXRichland27 min
Jul 19, 10:15 PM CDTRiver Flood WarningARXBuffalo, Trempealeau6 days
Jul 19, 10:59 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau61 min
Jul 19, 11:38 PM CDTFlash Flood WarningARXBuffalo, Trempealeau3 hr
Jul 19, 11:42 PM CDTSpecial Weather StatementARXLa Crosse, Vernon48 min
Jul 20, 1:28 AM CDTRiver Flood WarningARXMonroe, Vernon52 hr
Jul 20, 2:02 AM CDTFlash Flood WarningARXBuffalo, Trempealeau6 hr
Jul 20, 2:50 AM CDTSpecial Weather StatementARXVernon40 min
Jul 20, 3:00 AM CDTFlash Flood WarningARXCrawford, Juneau, Richland, Vernon6 hr
Jul 20, 3:01 AM CDTRiver Flood WarningARXRichland, Vernon51 hr
Jul 20, 3:01 AM CDTRiver Flood WarningARXRichland, Vernon4 days
Jul 20, 3:01 AM CDTRiver Flood WarningARXVernon5 days
Jul 20, 3:01 AM CDTRiver Flood WarningARXCrawford5 days
Jul 20, 3:01 AM CDTRiver Flood WarningARXCrawford7 days
Jul 20, 3:01 AM CDTRiver Flood WarningARXCrawford8 days
Jul 20, 3:03 AM CDTRiver Flood WarningARXBuffalo, Trempealeau47 hr
Jul 20, 8:17 AM CDTAreal Flood WarningARXJackson, La Crosse, Monroe6 hr
Jul 20, 8:28 AM CDTAreal Flood WarningARXBuffalo, Trempealeau6 hr
Jul 20, 8:59 AM CDTAreal Flood WarningARXCrawford, Juneau, Richland, Vernon12 hr
Jul 20, 2:17 PM CDTAreal Flood WarningARXJackson, La Crosse, Monroe6 hr
Jul 20, 2:26 PM CDTAreal Flood WarningARXBuffalo, Trempealeau6 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.